HELP going on HRT soon worried whether medication will be effected

Hi ive had an underactive thyriod since i was 29 and have struggled with it for over 17 years my weight has yoyo and my moods have been the same way. i will be going on HRT shortly and was wondering if this will effect my thyriod medication, i have googled my question but have not found an answer, would be grateful if anyone out their is currently on HRT or not on HRT has any insite to whether this has and if so how they have cope with this.

18 Replies

oldestnewest
  • Can you post your most recent thyroid gland blood test results complete with ranges and someone will comment. Sometimes we are undertreated by the GP's keeping us within the 'normal range'.

    Someone will reply re the HRT.

  • Will have to ask GP my blood test ranges as she doesn't actually tell you she only lets you know whether you are on the right dose of mediction,

  • You are entitled to a print-out of your blood test results. I just ask the Receptionist and she prints it for me. It is better to keep a record for our own use. It also allows someone to comment upon your dose, if they know what your most recent blood test results are.

    As for the 'right dose of medication', if she is going by the 'normal range' it may not be low enough to make you feel better.

  • Oestrogen increases the amount of thyroid binding globulin, reduces the amount of transthyretin and can have at least a transient impact on effective thyroid hormone levels.

    That is, starting or stopping oestrogen intake could change how much thyroid hormone is available for use but only for a while as new levels of TBG, TTR and thyroid hormones are established.

    thyroidmanager.org/chapter/...

    Rod

  • Thanks for answering my question, does that mean that my thyriod levels could go either way ???

  • I think that your blood thyroid hormone levels will drop for a while when you start, and rise a bit when you stop.

    Rod

  • thanks

  • .....when we see your results it could just be that - as others have said - you are being undertreated with the the thyroid. The correct medication could mean you may not require HRT.....

  • I had a full hysterectomy years ago and was put on HRT afterwards but oestrogen only as I had had everything removed. So when I was eventually diagnosed with an underactive thyroid, I was taking oestrogen at the time (and still am) and I have not had any problems combining the two medications although I make sure I take them at least 4 hours apart. I am aware when I eventually start decreasing the oestrogen and finally stop it, I may have to readjust the dosage of levothyroxin but hopefully that won't be for a while yet as I have other health issues to contend with at the moment and the GP sensibly has decided I should not start decreasing or stopping the oestrogen at the moment as coping with the menopause as well as everything else I am going through, is not a good idea, which is fine by me.

  • I am in a similar situation to oldgreybird. No uterus, no ovaries. On oestrogen replacement. I have had no problems. My oestrogen is delivered by implant in my abdomen. When I eventually come off my HRT in a few years, I might need to adjust my thyroxine replacement. But the two work fine together. If you are taking oral HRT then you need to leave about 4 hours between that and thyroxine. Patches and implants are fine because they go straight into the blood stream and do not have to be processed in the liver. Oral HRT is processed in liver......same as oral thyroxine.......same as anything else we swallow!

    Hope this reassures you.

    Xxx

  • Thank you so much for the reply, have a couple of weeks to think about what form of HRT to go on its so nice to hear that most people haven't had a problem very reassuring.

  • thank for the reasurance hope i will have no problems

  • thanks for replying has really helped

  • Hi, I have been taking thyroxine in the morning and Femoston just before bed for many years and have not been aware of any problems.

  • Mine (was on liviol) never effected my thyroid meds!

  • Hi, I was taking HRT for nearly two years. Whilst on this I started with Levothyroxine. However, Levothyroxine did not help alleviate a lot of the hypo symptoms so I then changed to Erfa NDT. Have been slowly increasing since last June 2012 and now on 3 grains. Last October I found that the hot flushes etc had started to return. I was still on HRT and Erfa. I left the HRT off to see what would happen mainly because I felt if it wasn't stopping these then why take it. The hot flushes etc went away completely. I've just stayed on NDT only since then. Occasionally I feel a bit hot at night, but really nothing compared to the menopausal symptoms I'd had previously.

    I don't think the HRT was a problem with either the Levothyroxine or the NDT. It just seemed to be that the more the NDT was sorting out my underactive thyroid symptoms the less I needed the HRT. Everyone is different and you may need both.

    :)

  • Look up the pros and cons of HRT please, Make a uniformed descision on it. If it helps as you have a risk of osterporsis etc than base it on the best outcome for you.

    HRT for me was HELL! I was overdosed on ostrogen and thats not pleasant. That was a mistake by my so called Menopause Consultant who failed to remove my ovaries and said he did. Years on Im still high oestrogen front and still waiting on the dear old menopause I should have entered in 5 years of my hysterectomy. Im still waiting and the oestrogen still wrecking havoc inside me.

    I also was allergic to the patches. This can be common so look into that side of thing. HRT can work for some women really well.

  • sorry to hear you have been through hell hope things work out for you but thanks for the reply and letting me know how you coped with on HRT

You may also like...